Tornadoes · United States · Alabama · 2022

EF0 tornado, Red Hill, Alabama, February 3, 2022

This EF0 tornado ran 0.2 miles across Elmore County on February 3, 2022, touching down at 5:33 PM CST and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 3, 2022
Touchdown
5:33 PM CST (23:33 UTC)
Lifted
5:34 PM CST (23:34 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Elmore County
Touchdown point
32.672, -85.925
Lift-off point
32.674, -85.923
Record number
2202031733-01

The damage survey

6 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 73 mph.

  • Roof blown off a shed toward the south
  • A tree fell onto a house causing damage

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A slow moving cold front moved through Central Alabama during the afternoon and overnight hours on February 3-4. A supercell thunderstorm developed in far eastern Mississippi and produced three EF2 tornadoes as it moved across west Alabama. Additional storms produced 2 EF0 tornadoes in Elmore County. A line of storms stalled along and south of the Interstate 85 corridor, resulting in a period of heavy rainfall and flash flooding. Rainfall totals of 4-6 inches were observed over a 3 hour period.

National Weather Service meteorologists surveyed damage in northeast Elmore County and determined that it was consistent with an EF0 tornado, with maximum winds near 70 mph. A brief tornado touched down near the intersection of Martin Dam Road and Griffin Hall Road. Several trees were uprooted and one home suffered damage from a fallen tree. Another home had some shingle loss. One outbuilding had metal paneling blown off and another had its roof lofted toward the south. A faint TDS was also noted on radar.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 3, 2:06 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 3, 2:06 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
206 PM CST Thu Feb 3 2022

.SHORT TERM...
/Updated at 1224 PM CST Thu Feb 03 2022/

Through Tomorrow.

The weather situation will become more active as we continue into
the early afternoon. Current surface obs indicate an elongated
1008mb surface low centered roughly over eastern Mississippi. The
surface low is tracking northeast along a cold front which extends
through the Mid-Atlantic and Northeast states. Based on theta-e
analysis, a diffuse warm front is positioned roughly from Birmingham
southeast towards Auburn. South-southeasterly surface winds coupled
with south-southwesterly low-level winds are supplying warm, moist
air with dewpoints currently in the mid to upper 60s across our
southwestern counties. This will provide a corridor of surface based
destabilization on the order of 800-1200 J/kg, per latest hi-res
guidance and SPC mesoanalysis, which could combine with sufficient
vertical wind shear to support an environment favorable for updraft
organization and strong thunderstorms capable of producing damaging
winds. Curved forecast hodographs continue to show potential for
rotating updrafts with tornadoes possible. Still expect the most
favorable environment will focus across our southwestern counties
with instability diminishing with northward and eastern extent, but
a smaller risk may continue as far north as the Birmingham metro.
The ability for these storms to actually produce severe weather may
be limited by the lack of upper-level support and relatively
disorganized low-level support, but environmental profiles suggest
enough potential to continue the Slight risk for severe storms as it
currently stands. The risk will wane this evening as temperatures
cool and instability decreases.

Storms have begun consolidating along the cold front over
southeastern Mississippi and eastern Louisiana. This broken line
of storms will track northeast and enter southwest Alabama over
the next couple of hours as the cold front moves into west
Alabama. In addition to the severe risk, we will have a continued
risk for flash flooding with the potential for an additional one
to two and a half inches of rainfall along the I-20 corridor.
These areas have already received around an inch of rainfall since
yesterday, so runoff is likely to occur quickly under any heavier
thunderstorms.

Cooler air will quickly filter in behind the front. There is still
small potential for a brief changeover to a wintry mix or freezing
drizzle in our far northwest counties after midnight, but
accumulation is not expected and the duration appears even less on
some of the recent guidance. Therefore, the potential for even a
light glaze is beginning to appear less likely. However,
temperatures trends will need to be monitored overnight. Dry mid-
level air will end precip chances across the north and western
portions of the forecast area by tomorrow afternoon. The anafront
nature of this system means the surface boundary will be well
east of the area, but lingering showers can be expected across
the southeast as the low to mid level trough axis passes across
the Deep South. Highs will range from the lower 40s northwest to
lower 60s southeast.

86

.LONG TERM...
/Updated at 0206 PM CST Thu Feb 03 2022/

Saturday through Wednesday.

/Fair weather returns alongside a cool air mass/

Surface high pressure is progged to influence our region during
the extended period, with the H5 pattern featuring several trough
axes across the CONUS. The GFS/ECMWF swing one of these troughs
across our region early next week and, per soundings, generate
some overrunning shower activity for parts of the Southeast.
This is shown for areas to our south and east so a dry forecast
is being advertised at this time. Aside from highs in the 40s for
most on Saturday, 50s look to become a daily occurrence. Lows
should run in the 20s/30s.

89^GSatterwhite

&&

.AVIATION...
18Z TAF Discussion.

Messy aviation conditions will continue through this TAF period as a
cold front passes through Central AL. Potential for SHRA or TSRA
will continue through the overnight hours ending first at the
northern TAF sites generally by 06Z. Precip may continue at TOI/MGM
through tomorrow morning. IFR ceilings can be expected to continue,
but may occasionally drop into LIFR. As the front passes by
overnight, sfc winds will shift from southerly to northwesterly with
gusts up to 20-22 kts.

86

&&

.FIRE WEATHER...

A soaking rainfall continues into Thursday night. Rain will end
most areas on Friday, but lingering showers are expected toward
the Interstate 85 corridor. Fair weather returns for the weekend
into next week, with fire weather elements above critical
thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     38  42  24  47  26 / 100  20   0   0   0
Anniston    42  46  26  48  28 / 100  30   0   0   0
Birmingham  38  42  26  47  28 / 100  20   0   0   0
Tuscaloosa  36  43  26  48  27 /  90  20   0   0   0
Calera      41  44  28  48  30 / 100  30   0   0   0
Auburn      49  53  29  49  32 /  90  70  20   0   0
Montgomery  46  49  30  52  31 / 100  60  20   0   0
Troy        47  53  31  51  32 /  90  70  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through Friday morning for the following counties:
Autauga...Bibb...Calhoun...Chambers...Cherokee...Chilton...
Clay...Cleburne...Coosa...Dallas...Elmore...Etowah...Greene...
Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Randolph...Shelby...St. Clair...Sumter...
Talladega...Tallapoosa...Tuscaloosa.

Flood Watch through late tonight for the following counties:
Blount...Fayette...Lamar...Marion...Pickens...Walker...Winston.

&&
Hazardous weather outlook, Feb 3, 4:19 AM CST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
419 AM CST Thu Feb 3 2022

ALZ011>015-017>050-041330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
419 AM CST Thu Feb 3 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible through tonight along and
north of Interstate 85. Additional rainfall totals of 1 to 3 inches
are forecast, with locally higher amounts. This may result in
localized flooding of low lying or poor drainage areas.

Strong to severe thunderstorm are possible this afternoon across
portions of Central Alabama. Threats include damaging wind gusts,
hail, and tornadoes. The greatest risk area will be southwest
Central Alabama.

A transition to light freezing rain or freezing drizzle is possible
across northwest Central Alabama early Friday morning. This may
result in slippery roadways, especially on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Portions of the Tombigbee and the Black Warrior rivers are forecast
to go into minor flood stage on Friday. Minor flooding may persist
into early next week. Please refer to the latest river flood
warnings for the latest stage information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed tonight through Friday morning.

In the hours before

Local storm report, Feb 3, 1:34 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     4 WNW LILITA            32.51N 88.18W
02/03/2022                   SUMTER             AL   PUBLIC

            TREES DOWN ON COUNTY ROAD 13 6 MILES NORTH
            OF HIGHWAY 80. POSSIBLE TORNADO.

&&

DAVIS
Local storm report, Feb 3, 2:05 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     4 SSE YORK              32.45N 88.27W
02/03/2022                   SUMTER             AL   FIRE DEPT/RESCUE

            TREE DOWN ON ALABAMA 17 AT LUCY WALKER
            DRIVE. POSSIBLE TORNADO.

&&

DAVIS
Local storm report, Feb 3, 2:10 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          1 NW SAWYERVILLE        32.77N 87.75W
02/03/2022                   HALE               AL   STORM CHASER

            STRUCTURAL DAMAGE TO HOMES AND MOBILE HOME
            SHIFTED OFF FOUNDATION ALONG HIGHWAY 14.

&&

DAVIS
Local storm report, Feb 3, 2:30 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     5 WNW KINTERBISH        32.37N 88.37W
02/03/2022                   SUMTER             AL   EMERGENCY MNGR

            TREES DOWN COUNTY ROAD 5 AND CAMPBELL
            STREET. POSSIBLE TORNADO.

&&

DAVIS
Special weather statement, Feb 3, 2:46 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
246 PM CST Thu Feb 3 2022

ALZ032-032115-
Hale AL-
246 PM CST Thu Feb 3 2022

...A strong thunderstorm will impact portions of northeastern Hale
County through 315 PM CST...

At 246 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles north of Greensboro, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phipps, Harper Hill and Wateroak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CST for central and
west central Alabama.

&&

LAT...LON 3301 8750 3300 8742 3283 8742 3283 8747
      3276 8761 3284 8767
TIME...MOT...LOC 2046Z 234DEG 36KT 3284 8756

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

05
Local storm report, Feb 3, 5:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          2 NNE SAWYERVILLE       32.78N 87.71W
02/03/2022                   HALE               AL   EMERGENCY MNGR

            *** 1 FATAL, 8 INJ ***
            SIGNIFICANT DAMAGE FROM A LIKELY TORNADO
            ALONG COUNTY ROAD 30 IN THE SAWYERVILLE
            COMMUNITY. PRELIMINARY REPORT OF 1 FATALITY,
            3 CRITICAL INJURIES, AND 5 MINOR INJURIES.

&&

CBD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

11.6 hours before the tornado, 98 km from the path. February 3, 2022.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -97113, lifted condensation level 543 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-02-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-97113 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

0.4 hours after it, 98 km from the path. February 4, 2022.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 182 joules per kilogram, CIN -12, lifted condensation level 550 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-02-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 251 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
217 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Alexander City (ALX), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Maxwell AFB radar (KMXX), 20 km away, was scanning. The volume nearest the touchdown began at 23:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of February 3, 2022

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 312:52 PM CSTEF2Sumter, AL15.5900
February 31:38 PM CSTEF2Greene, AL25.91,70018
February 32:30 PM CSTEF2Hale, AL7.6725
February 35:02 PM CSTEF0Elmore, AL2.1100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.